Skip to main content
Study

Classification of medication incidents associated with information technology.

Cheung K-C, van der Veen W, Bouvy ML, et al. Classification of medication incidents associated with information technology. J Am Med Inform Assoc. 2014;21(e1):e63-70. doi:10.1136/amiajnl-2013-001818.

Save
Print
October 9, 2013
Cheung K-C, van der Veen W, Bouvy ML, et al. J Am Med Inform Assoc. 2014;21(e1):e63-70.

Numerous studies have identified unintended consequences associated with health information technology (IT) and computerized provider order entry, but most of these focused exclusively on the hospital setting. This study, which analyzed data from a national database of medication errors in the Netherlands, extends prior studies by examining medication errors related to IT in community pharmacies as well as hospitals. Overall, nearly one in six medication errors was attributable to problems with IT. Human factors engineering issues, such as poorly designed screens and displays, were at the root of a large proportion of these errors. Dr. Donald Norman, a founder of the human factors engineering field, was interviewed by AHRQ WebM&M in 2009.

Save
Print
Cite
Citation

Cheung K-C, van der Veen W, Bouvy ML, et al. Classification of medication incidents associated with information technology. J Am Med Inform Assoc. 2014;21(e1):e63-70. doi:10.1136/amiajnl-2013-001818.